Alert archive / Illinois / Flash Flood Warnings in 2016
Flash Flood Warning 25, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at Aug 26, 2016, 2:54 PM CDT for Coles County, Edgar County, Illinois. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2016, 2:54 PM CDT (19:54 UTC)
- Expired
- Aug 26, 2016, 6:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coles County, IL, Edgar County, IL
The radar
The Lincoln radar (KILX), 135 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 3:15 PM CDT | FLASH FLOOD | 2 S Oakland, IL | THE OAKLAND-ASHMORE ROAD IN FAR EASTERN COLES COUNTY HAD WATER FLOWING ACROSS IT BETWEEN OAKLAND AND ASHMORE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 154 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
257
WGUS53 KILX 261954
FFWILX
ILC029-045-262300-
/O.NEW.KILX.FF.W.0025.160826T1954Z-160826T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
254 PM CDT FRI AUG 26 2016
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN COLES COUNTY IN EAST CENTRAL ILLINOIS...
CENTRAL EDGAR COUNTY IN EAST CENTRAL ILLINOIS...
* UNTIL 600 PM CDT
* AT 254 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. AMOUNTS IN EXCESS OF THREE
INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO
BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PARIS...OAKLAND...KANSAS...BROCTON...VERMILION...REDMON...EDGAR...
ISABEL...EDGAR COUNTY AIRPORT AND BORTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3954 8810 3968 8804 3969 8797 3971 8797
3981 8754 3958 8754
$$
ONTON2 follow-up statements
684
WGUS73 KILX 262136
FFSILX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
436 PM CDT FRI AUG 26 2016
ILC029-045-262300-
/O.CON.KILX.FF.W.0025.000000T0000Z-160826T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLES-EDGAR-
436 PM CDT FRI AUG 26 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
NORTHEASTERN COLES AND SOUTHWESTERN EDGAR COUNTIES...
AT 432 PM CDT...ADDITIONAL HEAVY RAINFALL WAS MOVING INTO
NORTHEASTERN COLES AND SOUTHWESTERN EDGAR COUNTIES...WHERE UP UP TO
3 INCHES OF RAIN HAD ALREADY FALLEN EARLIER THIS AFTERNOON.
ANY ONGOING FLOODING MAY BE INCREASED BY THIS ADDITIONAL RAINFALL.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
OAKLAND...KANSAS...BROCTON...REDMON...EDGAR...ISABEL AND BORTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3954 8810 3968 8804 3969 8797 3971 8797
3977 8769 3957 8775
$$
ONTON186
WGUS73 KILX 262303
FFSILX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
603 PM CDT FRI AUG 26 2016
ILC029-045-262312-
/O.EXP.KILX.FF.W.0025.000000T0000Z-160826T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLES-EDGAR-
603 PM CDT FRI AUG 26 2016
...THE FLASH FLOOD WARNING FOR NORTHEASTERN COLES AND SOUTHWESTERN
EDGAR COUNTIES HAS EXPIRED...
THE HEAVY RAIN HAS ENDED. FLOOD WATERS HAVE RECEDED. FLOODING IS NO
LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY
REMAINING ROAD CLOSURES.
LAT...LON 3954 8810 3968 8804 3969 8797 3971 8797
3977 8769 3957 8775
$$
BARNESWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 2:46 PM CDT, 8 minutes earlier.
Area forecast discussion, Aug 26, 2:46 PM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 246 PM CDT FRI AUG 26 2016 .SHORT TERM...(This evening through Saturday) ISSUED AT 246 PM CDT Fri Aug 26 2016 19z/2pm surface analysis shows stationary frontal boundary draped along the I-70 corridor. To the north of the front, widespread cloud cover has kept temperatures in the upper 70s and lower 80s across much of the KILX CWA. Meanwhile south of the boundary, sunshine earlier in the day boosted temps into the upper 80s and lower 90s. Due to these very warm temperatures and dewpoints in the middle 70s, SBCAPE values have climbed to around 4000 J/kg along/south of I-70. Deep layer shear is quite weak in this area: however, the combination of strong instability and convergence along the synoptic boundary has led to numerous thunderstorms blossoming this afternoon. Some of the storms will be capable of producing gusty 40-50mph winds, frequent lightning, and torrential rainfall. Have raised PoPs considerably across the SE counties through the remainder of the afternoon to account for latest radar trends. Think the storms across the southeast will continue into early evening before gradually shifting eastward into Indiana and dissipating after sunset. The focus for additional convection will then shift further west overnight, as WAA over the frontal boundary produces a complex of storms across Missouri/Iowa/western Illinois. Many of the synoptic models keep most of the precip west of the Mississippi River until after midnight, while the Rapid Refresh tends to develop it further east sooner. Given poor performance of Rapid Refresh this afternoon, have trended toward the NAM/GFS consensus for this forecast package. As a result, have maintained low chance PoPs through the evening, followed by an increase to high chance or likely after midnight. Think the main push of showers/storms will lift into northern Illinois and the Great Lakes Saturday morning, but trailing boundary will provide focus for additional development through the day. Have gone with high chance to likely PoPs through Saturday accordingly. && .LONG TERM...(Saturday night through Friday) ISSUED AT 246 PM CDT Fri Aug 26 2016 The axis of an upper level shortwave ejecting northeastward through the upper Midwest should be into northeast Illinois mid- evening Saturday with the right-rear jet entrance in the area. A moist and confluent low level flow will contribute to instability of around 1500 J/KG CAPE for continued thunderstorms. These features will continue to produce high chance thunderstorms along/northeast of I-74 and have 50% PoPs for Saturday evening, 30-40% to the southwest. Overnight, as the upper level feature continues to shift northeast chances for precipitation will decrease. Broad upper level ridging will build into the southern U.S. Sunday through midweek, pushing the stronger upper level westerly flow northward through the northern tier of states and southern Canada. Central IL will become firmly within a warm moist air mass with precipitable water around 1.75 inches, and broad surface high pressure centered in the region. This should produce primarily diurnal, scattered thunderstorms with lower chances at night. Have included generally chance PoPs of 30-40% Sunday through Tuesday, with slight chance (20%) at night. Highs expected to range from the mid to upper 80s Sunday through Wednesday with the warmer temperatures generally south of I-70. Lows upper 60s to around 70. 12Z models advertise a large trough deepening into the northeast U.S. for the latter half of the week. This looks to drive a cold front southward into central IL around Wednesday-Thursday. This looks to bring a minor cooling/drying after it crosses over the area Wednesday night. Have only included slight chances for thunderstorms Wednesday night and beyond as it looks like thunderstorm activity will be pushed off to the south and west. For temperatures have trended highs down to the low to mid 80s for Thursday and Friday and lows down to the low to mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1249 PM CDT Fri Aug 26 2016 Widespread mid-level cloud cover will continue to blanket the area through the afternoon. Latest satellite/radar trends suggest most of the convection will develop closer to the stationary frontal boundary across southeast Illinois...with only isolated showers further north at the central Illinois terminals. Will only carry VCSH accordingly. Main aviation question will be timing/extent of convection later tonight into Saturday morning, as front begins to return northward. Model solutions vary, with the Rapid Refresh showing widespread showers/thunder developing along/west of I-55 as early as this evening, while the NAM/GFS tend to keep the majority of the precip further west across Iowa/Missouri until after midnight. Based on current radar trends, have sided with the NAM/GFS consensus here. As a result, have introduced predominant rain showers with VCTS at KPIA by 07z...then further east to KCMI by 09z. At this time, will maintain low VFR ceilings during the precip, but have reduced visbys down to around 4 miles. && .ILX Watches/Warnings/Advisories... NONE. && SHORT TERM...Barnes LONG TERM...Onton AVIATION...Barnes
Hazardous weather outlook, Aug 26, 11:37 AM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1137 AM CDT FRI AUG 26 2016 ILZ027>031-036>038-040>043-047>051-271100- CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD- MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD- 1137 AM CDT FRI AUG 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON, WITH STORMS INCREASING IN COVERAGE AFTER MIDNIGHT TONIGHT. THE POTENTIAL FOR SEVERE STORMS IS LOW...BUT HEAVY RAINFALL AND FREQUENT LIGHTNING WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE LIKELY SATURDAY MORNING. PERIODS OF THUNDERSTORMS WILL OCCUR THE REST OF THE WEEKEND INTO THE MIDDLE OF NEXT WEEK AS WELL. THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ044>046-052>057-061>063-066>068-071>073-271100- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS- EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND- SHELBY-VERMILION- 1137 AM CDT FRI AUG 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL OCCUR THIS AFTERNOON, WITH STORMS INCREASING IN COVERAGE AFTER MIDNIGHT TONIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE LIKELY SATURDAY MORNING. PERIODS OF THUNDERSTORMS WILL OCCUR THE REST OF THE WEEKEND INTO THE MIDDLE OF NEXT WEEK AS WELL. THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BARNES
In the hours before
Local storm report, Aug 26, 11:00 AM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT FRI AUG 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN ESE NEW HOLLAND 40.18N 89.58W
08/26/2016 M1.17 INCH LOGAN IL COCORAHS
&&
JRPSpecial weather statement, Aug 26, 1:52 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 152 PM CDT FRI AUG 26 2016 ILZ066-067-071-072-261930- CLAY-EFFINGHAM-JASPER-RICHLAND- 152 PM CDT FRI AUG 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JASPER... NORTHWESTERN RICHLAND...CENTRAL CLAY AND SOUTHEASTERN EFFINGHAM COUNTIES UNTIL 230 PM CDT... AT 152 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER LOUISVILLE...OR 7 MILES NORTHWEST OF FLORA...MOVING NORTHEAST AT 15 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LOUISVILLE...BIBLE GROVE...WHEELER...SAILOR SPRINGS...INGRAHAM... BOGOTA...HORD...WAKEFIELD...NEWTON LAKE...LATONA AND WENDELIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3867 8857 3879 8866 3906 8833 3883 8810 TIME...MOT...LOC 1852Z 240DEG 14KT 3877 8854 BARNES
Special weather statement, Aug 26, 1:55 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
155 PM CDT FRI AUG 26 2016
ILZ057-261945-
EDGAR-
155 PM CDT FRI AUG 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR EDGAR COUNTY UNTIL 245 PM CDT...
AT 154 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
REDMON...OR 13 MILES WEST OF PARIS...MOVING NORTHEAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PARIS...CHRISMAN...KANSAS...HUME...BROCTON...REDMON...EDGAR...
ISABEL...METCALF...EDGAR COUNTY AIRPORT...SCOTTLAND AND BORTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3952 8796 3974 8797 3988 8773 3988 8762
3987 8761 3987 8757 3988 8757 3988 8754
3984 8753 3963 8753
TIME...MOT...LOC 1854Z 240DEG 13KT 3965 8793
BARNESThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 7:50 PM CDT | Special Weather Statement | ILX | Scott | 25 min |
| Aug 25, 8:15 PM CDT | Special Weather Statement | ILX | Morgan | 45 min |
| Aug 26, 4:36 AM CDT | Special Weather Statement | ILX | Menard | 54 min |
| Aug 26, 1:52 PM CDT | Special Weather Statement | ILX | Clay | 38 min |
| Aug 26, 1:55 PM CDT | Special Weather Statement | ILX | Edgar | 50 min |
| Aug 26, 2:48 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 22 min |
| Aug 26, 3:29 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Moultrie, Shelby | 46 min |
| Aug 26, 4:51 PM CDT | Special Weather Statement | ILX | Christian | 39 min |
| Aug 26, 5:28 PM CDT | Areal Flood Advisory | ILX | Macon | 3 hr |
Nearby
Flash Flood Warnings in Illinois, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.